Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 20, NWS Midland/Odessa, TX

October 27, 2022Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Oct 27, 2022, 1:17 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Oct 28, 2022, 2:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2022, 1:17 PM MDT (19:17 UTC)
In effect from
Oct 28, 2022, 2:00 AM MDT
Expired
Oct 28, 2022, 12:00 PM MDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS74 KMAF 271917
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
217 PM CDT Thu Oct 27 2022

NMZ027-TXZ270-271-280500-
/O.CON.KMAF.HW.W.0039.000000T0000Z-221028T0500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
217 PM CDT Thu Oct 27 2022 /117 PM MDT Thu Oct 27 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 1 PM this afternoon to midnight CDT tonight.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive. Severe turbulence near the mountains will be 
hazardous for low flying light aircraft.

&&

$$

NMZ028-281800-
/O.NEW.KMAF.WI.Y.0020.221028T0800Z-221028T1800Z/
/O.CON.KMAF.WI.Y.0019.000000T0000Z-221028T0500Z/
Eddy County Plains-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
117 PM MDT Thu Oct 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MDT TONIGHT...
...WIND ADVISORY IN EFFECT FROM 2 AM TO 12 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, west winds 25 to 35 mph 
  with gusts up to 50 mph. For the second Wind Advisory, northwest
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Eddy County Plains.

* WHEN...For the first Wind Advisory, until 11 PM MDT tonight. For
  the second Wind Advisory, from 2 AM to 12 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ029-033-034-281800-
/O.NEW.KMAF.WI.Y.0020.221028T0800Z-221028T1800Z/
Northern Lea County-Central Lea County-Southern Lea County-
Including the cities of Tatum, Hobbs, Lovington, Eunice, and Jal
117 PM MDT Thu Oct 27 2022

...WIND ADVISORY IN EFFECT FROM 2 AM TO 12 PM MDT FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Lea, Central Lea and Southern Lea Counties.

* WHEN...From 2 AM to 12 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ272-273-280500-
/O.CON.KMAF.WI.Y.0019.000000T0000Z-221028T0500Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
217 PM CDT Thu Oct 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 1 PM this afternoon to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
461 
WWUS74 KMAF 280831
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
331 AM CDT Fri Oct 28 2022

NMZ028-029-033-034-281800-
/O.CON.KMAF.WI.Y.0020.000000T0000Z-221028T1800Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, and Jal
231 AM MDT Fri Oct 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southeast New Mexico Plains.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 27, 6:43 AM MDT, 6 hours 34 minutes earlier.

Area forecast discussion, Oct 27, 6:43 AM MDT, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
743 AM CDT Thu Oct 27 2022

...New UPDATE...

.UPDATE...
Issued at 741 AM CDT Thu Oct 27 2022

Added Eddy County to the wind advisory for this afternoon as
latest model guidance suggests low end advisory criteria.

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 418 AM CDT Thu Oct 27 2022

Big changes are in store for West Texas and Southeast New Mexico
over the next 24-36 hours. WV imagery shows the upper trough over
southwest Wyoming this morning, digging SSE towards the Four
Corners. As a result, zonal flow aloft over the region is
transitioning to southwest, and will continue to do so until the
trough arrives overnight. Closer to home, KMAF VAD shows a strong,
40kt LLJ in full swing over the Permian Basin, advecting in Gulf
moisture as reflecting in increased surface dewpoints over 24
hours ago. The upshot is that this mixing and increased moisture
will keep temperatures this morning from dropping as low as the
past few nights.

Leeside troughing on the Front Range ahead of the upper trough
will further strengthen return flow today in the east, and
increase westerlies over the higher terrain. 700mb height
gradients on the latest NAM increase to 60m/175nm this evening,
and the NAM also develops a modest mtn wave signature there,
signaling a rather marginal high wind event there this afternoon
and evening. These downslope winds will add a couple of degrees to
yesterday's highs, yielding perhaps the warmest day this forecast
as afternoon highs top out above normal most locations.
Unfortunately, a Pac front will arrive in Southeast New Mexico
during the late afternoon, followed by a cold front late tonight
dropping in behind the trough. A dryline will sharpen up over the
eastern CWA this evening as the Pac front arrives, and
thunderstorms will initiate along this feature this evening, but
hi-res models are in some disagreement as to exactly where. NBM
puts initiation just west of KMAF at around 00Z, and we wouldn't
be surprised to see initial BLDU in town and rainfall start just
to the east. Storms look to be elevated, but mid-level lapse rates
approaching 9C/km and increased deep-layer shear rounding the
base of the trough suggest some storms could be severe. Overnight
lows should be right around normal.

Friday looks to be a rather dismal day in post-frontal flow on the
backside of the trough, especially northeast, where wraparound
effects will be felt most acutely. NBM doesn't catch extremes
well, and wouldn't be surprised if current forecast is too warm.
Highs will come in well below normal, especially in the northeast.
Best chances of lingering convection will also be northeast, as
wraparound moisture will be slow to exit the area.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 418 AM CDT Thu Oct 27 2022

The trough responsible for Thursday and Friday's active weather
will be exiting the region to the east Friday night, with winds
diminishing and skies clearing in its wake. A chilly night will be
on tap Friday night, with light northerly winds and radiational
cooling yielding lows in the middle 30s to middle 40s for most by
early Saturday morning. A gradual warming trend will then begin
Saturday as flow aloft becomes more zonal and southerly return
flow resumes, with highs in the 60s to around 70 degrees, warming
toward normal in the upper 60s to middle 70s for most by Sunday.
Early next week, a positively tilted midlevel trough will move
over the region, however the overall model consensus remains both
shallow and progressive with this system, thus little impact is
expected as this feature quickly moves east of the area by
Tuesday/Wednesday. Low amplitude transient ridging looks to
develop in its wake, ahead of the next trough that may impact the
area late next week. Overall, the trend will be for a continuation
of the warming trend, with above normal highs in the middle 70s
and lower 80s by midweek, and dry conditions through the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Thu Oct 27 2022

Surface winds will veer to the west and increase over the next 24
hours with the approach of the upper trough/Pac front, followed
by a cold front late in the forecast period. Forecast soundings
suggest convective temps will be reached around noon most
terminals, spawning a cu field w/bases 7-9kft AGL. Stratus is
forecast to develop in the east late in the forecast period, and
we'll keep cigs MVFR for now. Convection along the dryline will be
possible late in the forecast period, but chances are too low for
a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  49  59  44 /  10  50  50   0
Carlsbad                 75  44  62  40 /   0  10  10   0
Dryden                   76  51  68  45 /   0  20   0   0
Fort Stockton            81  46  63  43 /  10  20   0   0
Guadalupe Pass           66  38  54  39 /   0   0   0   0
Hobbs                    75  43  58  39 /   0  40  20   0
Marfa                    74  36  59  33 /   0   0   0   0
Midland Intl Airport     78  47  60  43 /  10  50  20   0
Odessa                   78  47  60  43 /  10  40  20   0
Wink                     80  46  63  40 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM this afternoon to midnight CDT
     tonight for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

     Wind Advisory from 1 PM this afternoon to midnight CDT tonight
     for Eastern Culberson County-Van Horn and Highway 54
     Corridor.

NM...High Wind Warning from 1 PM this afternoon to midnight CDT
     tonight for Guadalupe Mountains of Eddy County.

     Wind Advisory from 1 PM this afternoon to midnight CDT tonight
     for Eddy County Plains.

&&

SHORT TERM...93
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Oct 27, 1:11 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Thu Oct 27 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Thu Oct 27 2022 /111 PM MDT Thu Oct 27 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

High winds are expected across the Guadalupe and Delaware Mountains
this afternoon and evening. A High Wind Warning is in effect. A Wind
Advisory is also in effect for adjacent areas of Culberson and Eddy
counties.

Strong to severe thunderstorms are possible across the Permian Basin
and Lower Trans Pecos this evening into tonight. Large hail and
damaging wind gusts are the primary threats with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will be in effect for Eddy and Lea counties early
Friday morning through the early afternoon for strong northerly
winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 1:57 AM MDTWind AdvisoryMAFEddy21 hr
Oct 27, 2:51 AM MDTHigh Wind WarningMAFEddy20 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.